Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 4, NWS Jackson, KY

April 12, 202033 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Apr 12, 2020, 3:55 AM EDT for 33 counties in Kentucky. It took effect at Apr 12, 2020, 10:34 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:55 AM EDT (07:55 UTC)
In effect from
Apr 12, 2020, 10:34 PM EDT
Expired
Apr 13, 2020, 2:00 PM EDT
In force
15 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS73 KJKL 120755
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
355 AM EDT Sun Apr 12 2020

...A Potent Cold Front to Bring Strong Winds to East Kentucky...

.A strong low pressure system will lift into the Ohio Valley today
and bring gusty 40 to 50 mph southwest to west winds to eastern
Kentucky tonight into Monday morning. The strongest winds will
accompany the cold front late tonight into Monday morning. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122100-
/O.NEW.KJKL.WI.Y.0004.200413T0400Z-200413T1800Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
355 AM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT
MONDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect from midnight tonight to 2 PM EDT
Monday. 

* The strongest winds will occur late tonight into Monday morning.

* Southwest to west winds will gust between 40 to 50 mph at times.  

* Gusty winds could blow around unsecured items. Tree limbs or
  trees could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

SHALLENBERGER
4 follow-up statements
068 
WWUS73 KJKL 122100
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
500 PM EDT Sun Apr 12 2020

...A Potent Cold Front to Bring Strong Winds to East Kentucky...

.A very strong low pressure system will move through the lower 
Ohio Valley and Great Lakes, sending a cold front through eastern 
Kentucky overnight and early Monday morning. It will bring wind 
gusts of 40 to 50 mph late tonight into Monday. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131000-
/O.CON.KJKL.WI.Y.0004.200413T0400Z-200413T1800Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
500 PM EDT Sun Apr 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM
EDT MONDAY...

* The strongest winds will occur late tonight into Monday 
  morning.

* Southwest to west winds will gust from 40 to 50 mph at times.

* Gusty winds could blow around unsecured items. Weak tree limbs
  or poorly rooted trees could be blown down, and a few power 
  outages may result.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

HAL/JMW
360 
WWUS73 KJKL 130234
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1034 PM EDT Sun Apr 12 2020

...A Potent Cold Front to Bring Strong Winds to East Kentucky...

.A very strong low pressure system will move through the lower
Ohio Valley and Great Lakes, sending a cold front through eastern
Kentucky overnight and early Monday morning. As a low level jet
associated with this system settles in place across eastern 
Kentucky ahead of this front, winds gusts of 40 to 50 mph will be
possible throughout the late evening, overnight, and into the
first part of the day Monday. Winds will subside Monday 
afternoon once the front has exited eastern Kentucky. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131045-
/O.EXT.KJKL.WI.Y.0004.200413T0234Z-200413T1800Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1034 PM EDT Sun Apr 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM EDT MONDAY...

* The strongest winds will occur late tonight into Monday 
  morning. 

* Southwest to west winds will gust from 40 to 50 mph at times.
  locally higher gusts can't be ruled out on some of the higher
  ridges.

* Gusty winds could blow around unsecured items. Weak tree limbs
  or poorly rooted trees could be blown down, and a few power
  outages may result. Shingle and roof damage may also result. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

HAL/JMW
914 
WWUS73 KJKL 130828
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
428 AM EDT Mon Apr 13 2020

...A Potent Cold Front to Bring Strong Wind Gusts to East 
Kentucky...

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131800-
/O.CON.KJKL.WI.Y.0004.000000T0000Z-200413T1800Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
428 AM EDT Mon Apr 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* The strongest winds will occur through this morning. 

* Southwest to west winds will gust from 40 to 50 mph at times.
  locally higher gusts are possible above 2500 feet. 

* Gusty winds could blow around unsecured items. Weak tree limbs
  or poorly rooted trees could be blown down, and a few power
  outages may result. Shingle and roof damage is also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

JP
884 
WWUS73 KJKL 131756
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
156 PM EDT Mon Apr 13 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131900-
/O.EXP.KJKL.WI.Y.0004.000000T0000Z-200413T1800Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
156 PM EDT Mon Apr 13 2020

...WIND ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

The wind gusts have continued to fall below advisory criteria this 
afternoon and will subside even more through the evening. 
However, we could still see gusts of 20 to 25 mph through the 
afternoon and this could still bring down loose branches and/or 
trees.

$$

DJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Apr 12, 2:28 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 12, 2:28 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
228 AM EDT Sun Apr 12 2020

.UPDATE...
Issued at 1218 AM EDT SUN APR 12 2020

A few sprinkles and light rain showers are still dotting north
central Kentucky. These will nudge northward with time. Model
guidance still indicates the potential for some thinning of the
clouds for a time, as the short wave trough exits and some
700-800 mb isentropic lift diminishes. The latest satellite
imagery shows quite a bit of cloud cover upstream, so have
lessened the thinning somewhat, with an overall mostly cloudy
forecast through dawn. More substantial shower activity looks to
threaten from the southwest towards dawn, and have maintained
chance PoPs for those locations. Current temperatures range from
the mid to upper 40s in the cooler valleys, to the mid to upper
50s for broader valleys and ridgetops. Given the very dry low
level air still in place, will continue to allow for a few more
degree drop off, despite the influx of clouds. For other
locations, have bumped up the lows a bit. Updates have been sent.

UPDATE Issued at 823 PM EDT SAT APR 11 2020

Light precipitation is moving in across portions of eastern
Kentucky, with more concentrated returns occurring mainly along
and north of the Mountain Parkway. The main impetus for this
precip, is a passing 700 mb short wave trough, as seen on the SPC
mesoanalysis page. Very low dry low level air in place should keep
most of the measurable precipitation at bay; however, did include
at least some slight chance PoPs near and west of a line from
Morehead to McKee. Also added in some sprinkles north of the Hal
Rogers Parkway and Highway 80 corridors for the next few hours.
Updates have been sent.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 527 PM EDT SAT APR 11 2020

A powerful storm system will take shape during the short term
period. A closed upper low currently near southern AZ will move
ENE and phase with an anomalously strong upper trough dropping
southeast into the north central CONUS. Surface low pressure
currently over the high plains of CO will deepen as it moves
toward the Great Lakes by the end of the period. Flow off the gulf
will bring a potential for showers on Sunday, but the greatest
POP will be Sunday night. The system will be convective, with
severe weather expected to develop well to our southwest in the
lower Mississippi Valley. Exactly how this evolves will likely
play a role in our local weather, lending to some uncertainty
regarding timing and placement of the heaviest precip for us.
Should a narrow window of surface based instability be able to
develop ahead of the system's cold front in the JKL forecast
area, severe wind gusts will be a threat on Sunday night. Even
outside of thunderstorms, forecast soundings suggest low level
mixing may occur near fropa, while high winds are still roaring
overhead. It's probable that an advisory or warning will
eventually be needed for wind.

.LONG TERM...(Monday through Saturday)
Issued at 256 PM EDT SAT APR 11 2020

As northern and southern stream waves phase over the Great Lakes
on Monday, strong cold advection will be seen behind the exiting
cold front. The early morning mild temperatures will quickly drop
into the 50s by the afternoon. A few lingering showers could be
seen through the morning hours on Monday, but drier air advecting
into the region should yield drier weather by the afternoon into
Monday night. Strong winds will continue Monday morning with at
least wind advisory conditions continuing into the early afternoon
hours. still some discrepancies with how cold we may get Monday
night as a few models have the high setting up over the are by
Tuesday morning, while a few models are a bit slower with the
ridge axis. We may also have to contend with potential cloud cover
which could keep temperatures up a bit higher. However, even the
NAM which normally hangs onto the low clouds the longest, has most
of the area clearing, especially in our northwest. This may
support some decoupling allowing a few spots to reach freezing or
below. Not confident on frost potential either as we will still be
advecting dry air into the region around this time. However, a
few patchy areas of frost may be possible by Tuesday morning.

A fairly weak vort max will cross the area Tuesday afternoon into
Tuesday night, and could provide a quick shot of light rain to
portions of eastern Kentucky, but again models are not in great
agreement. It could also be cold enough on the higher terrain
above 3kft to support a period of snow if the system materializes.
This could produce a light coating on those ridgetops.

Another surface ridge may move in Tuesday night into Wednesday
morning, producing another chance at some freezing temperatures or
frost. Again this will be highly dependent on losing the cloud
cover, but airmass should be dry enough (dewpoints in the 20s) to
yield the potential for a sub-freezing night.

The weather may turn more unsettled late in the week and into the
following weekend, but confidence is low on timing any system
through the area. Thus, it looks like we will just cover this
period with some low end pops from Thursday into Saturday. It
looks right now that any precipitation would generally be light
with no significant storm systems expected during this period.
Temperatures will continue to stay below normal through the end
of the week as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 225 AM EDT SUN APR 12 2020

A high cloud deck will accompany VFR conditions through the
remainder of the night. Scattered mid-level clouds will affect
TAF sites from time to time, especially near SYM where virga and a
few sprinkles are possible through sunrise. An increasing low-
level jet will cause LLWS to occasionally approach 30 knots from
JKL south and west between 6-10Z. Otherwise, ceilings will
gradually lower from southwest to northeast through the daylight
hours Sunday. A few isolated to widely scattered light showers are
possible before steadier rain spreads northeast between 20Z-00Z,
dropping visibilities and ceilings to MVFR shortly after onset. A
powerful low-level jet pushes into the area tonight with LLWS of
40-50 kts developing around/after 00Z. Meanwhile, light and
variable winds will become S to SSE 5 to 10 kts this
afternoon,then increase to 10-15 kts with gusting near 30 kts by
06Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...KAS
AVIATION...SHALLENBERGER/GEERTSON
Hazardous weather outlook, Apr 11, 4:52 PM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
452 PM EDT Sat Apr 11 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
452 PM EDT Sat Apr 11 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday night. Should they
occur, they could produce damaging winds. Even outside of
thunderstorms, wind gusts could top 40 mph late Sunday night and
early Monday. There is also a possibility of heavy rainfall late
Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be needed Sunday night.

HAL/KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:29 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne, Whitley3 hr

Nearby

Wind Advisories in Kentucky, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.